Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 60, NWS Raleigh, NC

May 21, 2000Harnett County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 21, 2000, 4:10 PM EDT for Harnett County, North Carolina. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 21, 2000, 4:10 PM EDT (20:10 UTC)
Expired
May 21, 2000, 4:45 PM EDT
In force
35 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Harnett County, NC

What was reported inside it

TimeReportWhereRemark
May 21, 4:30 PM EDTHail 1Anderson Creek, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.2 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2000-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2000-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2111 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 212011
SVRRDU
NCC085-212045-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
410 PM EDT SUN MAY 21 2000

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN HARNETT COUNTY IN NORTH CAROLINA

* UNTIL 445 PM EDT

* AT 410 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTH OF PINEVIEW...OR ABOUT 7 MILES
  NORTHWEST OF FORT BRAGG...MOVING NORTHEAST AT 15 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  ANDERSON CREEK
  PINEVIEW
  TIMBERLAKE

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOGR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:00 PM EDT, 2 hours 10 minutes earlier.

Area forecast discussion, May 21, 2:00 PM EDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
200 PM EDT SUN MAY 21 2000

ETA IS STILL MODEL OF CHOICE AND IT INDICATES ANOTHER ACTIVE NIGHT
AS NEXT S/W PASSES THROUGH THE TROUGH. MONDAY MAY BE JUST WIDELY
SCATTERED TRW NEAR THE SFC BOUNDARY. APPROACH OF YET ANOTHER WAVE
WILL BRING PCPN INTO WESTERN COUNTIES LATE MON NIGHT WITH TUESDAY
NOW LOOKING WET. HOPE ALL THIS PANS OUT AS WE NEED THE RAIN.

.RAH...NONE.

GL

In the hours before

Special weather statement, May 21, 11:35 AM EDT, 4 hours 35 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-220200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH, NC
1135 AM EDT SUN MAY 21 2000

..SEVERE THUNDERSTORMS POSSIBLE ACROSS THE HEART OF CAROLINA...

.SKYWARN SPOTTERS...
ACTIVATION OF SKYWARN SPOTTERS MAY BECOME NECESSARY THIS AFTERNOON
AND THIS EVENING IN THE AREAS AROUND THE TRIANGLE...AND IN THE
FAYETTEVILLE VICINITY. SPOTTERS ARE ENCOURAGED TO REPORT THREATENING
WEATHER TO THE NATIONAL WEATHER SERVICE.

.SYNOPTIC PATTERN...
A WEAK FRONT EXTENDS WEST-TO-EAST ACROSS THE MIDDLE OF NORTH
CAROLINA. THIS BOUNDARY...ALONG WITH AN UPPER LEVEL DISTURBANCE
APPROACHING FROM ALABAMA...WILL CREATE AN ENVIRONMENT FAVORABLE FOR
THE DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS.

.HAZARDOUS DETAILS...
THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. IT APPEARS
THAT THE HIGHEST RISK FOR SEVERE STORMS WILL EXIST ACROSS THE
SANDHILLS AND SECTIONS OF COASTAL PLAIN OF CENTRAL NORTH CAROLINA
INCLUDING SUCH CITIES AS SOUTHERN PINES ... RAEFORD ... FAYETTEVILLE
...CLINTON... GOLDSBORO AND SANFORD. WHILE THUNDERSTORMS WILL OCCUR
AT ANYTIME TODAY...THE RISK FOR SEVERE WEATHER WILL BE GREATEST
BETWEEN 3 PM AND 10 PM.

STAY TUNED TO NOAA WEATHER RADIO THROUGHOUT THE DAY FOR THE LATEST
WEATHER STATEMENTS.
Local storm report, May 21, 11:40 AM EDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
1140 AM EDT SUN MAY 21 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0643 PM    LEXINGTON                 NC   WIND DAMAGE
05/20/00   DAVIDSON                       TREES DOWN ON HWY NC 150
                                          AND WEST CENTER STREET...4
                                          MILES NW OF THE CITY OF
                                          LEXINGTON.

0645 PM    LEXINGTON                 NC   WIND DAMAGE
05/20/00   DAVIDSON                       TREES DOWN ON NC HWY 150
                                          AND WEST CENTER STREET...4
                                          MILES NW OF THE CITY OF
                                          LEXINGTON.

0645 PM    WELCOME                   NC   WIND DAMAGE
05/20/00   DAVIDSON                       TREE DOWN ON BECKY HILL
                                          ROAD.

0650 PM    THOMASVILLE               NC   WIND DAMAGE
05/20/00   DAVIDSON                       TREES DOWN NORTH OF
                                          THOMASVILLE ON RT 109.

0720 PM    ARCHDALE                  NC   WIND DAMAGE
05/20/00   RANDOLPH                       TREES DOWN IN I-85
                                          AREA...3 MILES SOUTHWEST
                                          OF ARCHDALE.

0731 PM    HIGH PT                   NC   WIND DAMAGE
05/20/00   GUILFORD                       NUMEROUS TREES DOWN
                                          QUARTER OF A MILE SOUTH OF
                                          HWY 68 ON CENTENNIAL ROAD
                                          IN HIGH POINT.

0733 PM    HIGH PT                   NC   WIND DAMAGE
05/20/00   GUILFORD                       TREE 16 INCH IN DIAMETER
                                          DOWN ON HOUSE AT THE
                                          INTERSECTION OF STANLEY
                                          AND HILLTOP ROAD.

0734 PM    GREENSBORO                NC   WIND DAMAGE
05/20/00   GUILFORD                       TWO TREES DOWN ON SOUTH
                                          SIDE OF HOLDEN ROAD.

0745 PM    ELON COLLEGE              NC   WIND DAMAGE
05/20/00   ALAMANCE                       NUMEROUS TREES DOWN

0745 PM    GIBSONVILLE               NC   WIND DAMAGE
05/20/00   GUILFORD                       911 OPERATOR REPORTED
                                          TREES AND UTILITY POLES
                                          DOWN NEAR GIBSONVILLE.

0746 PM    ELON COLLEGE              NC   WIND DAMAGE
05/20/00   ALAMANCE                       NUMEROUS TREES DOWN

0800 PM    HILLSBOROUGH              NC   WIND DAMAGE
05/20/00   ORANGE                         TREES DOWN, 600-700
                                          PIEDMONT ELECTRIC
                                          CUSTOMERS WITHOUT POWER

0803 PM    CLEMMONS                  NC   WIND DAMAGE
05/20/00   FORSYTH                        911 OPERATOR REPORTED
                                          SEVERAL TREES DOWN IN
                                          CLEMMONS.

0811 PM    BURLINGTON                NC   WIND DAMAGE
05/20/00   ALAMANCE                       WIRES DOWN ON 5TH STREET.
                                          REPORT FROM LAW
                                          ENFORCEMENT.

0812 PM    BURLINGTON                NC   WIND DAMAGE
05/20/00   ALAMANCE                       TREE DOWN AT HOLT/SELLER
                                          STREETS. REPORT FROM LAW
                                          ENFORCEMENT.

0814 PM    WINSTON SALEM             NC   WIND DAMAGE
05/20/00   FORSYTH                        SEVERAL TREES DOWN ON
                                          THOMASVILLE
                                          ROAD...SOUTHEAST SIDE OF
                                          WINSTON SALEM.

0815 PM    LEXINGTON                 NC   WIND DAMAGE
05/20/00   DAVIDSON                       SEVERAL TREES DOWN 5 MILES
                                          NORTH OF LEXINGTON.

0816 PM    GREENSBORO                NC   WIND DAMAGE
05/20/00   GUILFORD                       LARGE TREES DOWN AT THE
                                          INTERSECTION OF LEE STREET
                                          AND I-85

0818 PM    GREENSBORO                NC   WIND DAMAGE
05/20/00   GUILFORD                       TREES AND POWER LINES DOWN
                                          ON HOMES NEAR FOUR SEASON
                                          MALL.

0819 PM    DURHAM                    NC   WIND DAMAGE
05/20/00   DURHAM                         TREES/POWERLINES DOWN ON
                                          LAWRENCE RD WEST OF
                                          DURHAM.

0830 PM    TARBORO                   NC   WIND DAMAGE
05/20/00   EDGECOMBE                      TARBORO VICINITY; DUNBAR
                                          RD. BARN DESTROYED

0836 PM    HILLSBOROUGH              NC   WIND DAMAGE
05/20/00   ORANGE                         TREE BLOCKING SEVERAL
                                          LANES OF TRAFFIC ON
                                          HIGHWAY 57.

0837 PM    BURLINGTON                NC   WIND DAMAGE
05/20/00   ALAMANCE                       TREE DOWN IN BRENTWOOD.

0840 PM    OXFORD                    NC   WIND DAMAGE
05/20/00   GRANVILLE                      OXFORD AREA AND SOUTH
                                          GRANVILLE CO. NUMEROUS
                                          TREES DOWN. POWER OUTAGES.

0900 PM    DURHAM                    NC   WIND DAMAGE
05/20/00   DURHAM                         NUMEROUS TREES DOWN ACROSS
                                          CITY. A FEW POWERLINES AS
                                          WELL.

0900 PM    LOUISBURG                 NC   WIND DAMAGE
05/20/00   FRANKLIN                       TREES DOWN/POWER OUT IN
                                          LOUISBURG,WHITE LEVEL,
                                          JUSTICE, FRANKLINTON

0905 PM    PURNELL                   NC   WIND DAMAGE
05/20/00   WAKE                           PURNELTREES DOWN ON ROAD
                                          NEAR PURNEL AT 905 PM.

1001 PM    ROANOKE RAPIDS            NC   45 MPH TSTM GUST
05/20/00   HALIFAX                        GUST TO 45 MPH OR 39 KTS
                                          AT KRZZ.

1008 PM    LILLINGTON                NC   WIND DAMAGE
05/20/00   HARNETT                        TREE DOWN ON JUSTICE
                                          BRANCH ROAD.

1045 PM    TARBORO                   NC   WIND DAMAGE
05/20/00   EDGECOMBE                      MOBILE HOME TURNED OVER ON
                                          NOBLE MILL POND ROAD
                                          BETWEEN ROCKY MOUNT AND
                                          *TARBORO. REPORT TIME
                                          APPROXIMATE.

1050 PM    LEGGETT                   NC   WIND DAMAGE
05/20/00   EDGECOMBE                      TREE DOWN NEAR LEGGET
Special weather statement, May 21, 1:05 PM EDT, 3 hours 5 minutes before
NCZ007>011-024>028-040>043-075>078-084>086-088-089-230000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH, NC
105 PM EDT SUN MAY 21 2000

...SLIGHT CHANCE OF SEVERE THUNDERSTORMS...

.SEVERE WEATHER POTENTIAL
THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS IN CENTRAL EASTERN
NORTH CAROLINA THIS AFTERNOON. THIS AREA INCLUDES RALEIGH...
FAYETTEVILLE ...ROCKY MOUNT...WILSON... AND GOLDSBORO. THE PRIMARY
THREAT WILL BE FROM LARGE HAIL.

.WEATHER PATTERN
A WEAK COLD FRONT WILL MOVE EASTWARD FROM THE EASTERN PIEDMONT AND
SANDHILLS INTO THE COASTAL PLAIN THIS AFTERNOON.  THE COMBINATION OF
WARM HUMID AIR CONVERGING WITH THE COLD FRONT WILL ENHANCE THE
POTENTIAL FOR THUNDERSTORMS IN THE AFTERNOON HOURS.

.SKYWARN SPOTTERS...
SEVERE WEATHER...SHOULD IT OCCUR...IS EXPECTED TO BE ISOLATED.
SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER
SERVICE.

STAY TUNED TO NOAA WEATHER RADIO FOR ANY LATER STATEMENTS OR
UPDATES.

RFG

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 8:09 PM EDTSevere Thunderstorm WarningRAHAlamance, Durham, Orange36 min
May 20, 8:28 PM EDTSevere Thunderstorm WarningRAHFranklin, Granville, Wake47 min
May 20, 8:28 PM EDTSevere Thunderstorm WarningRAHDurham47 min
May 20, 9:28 PM EDTSevere Thunderstorm WarningRAHWarren22 min
May 20, 9:47 PM EDTSevere Thunderstorm WarningRAHHalifax33 min
May 20, 9:49 PM EDTSevere Thunderstorm WarningRAHWarren31 min
May 20, 10:11 PM EDTSevere Thunderstorm WarningRAHEdgecombe34 min
May 20, 10:44 PM EDTSevere Thunderstorm WarningRAHEdgecombe21 min
May 21, 1:36 AM EDTSevere Thunderstorm WarningRAHJohnston, Wilson24 min
May 21, 4:33 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett42 min
May 21, 5:03 PM EDTSevere Thunderstorm WarningRAHSampson42 min
May 21, 5:32 PM EDTSevere Thunderstorm WarningRAHScotland43 min
May 21, 6:35 PM EDTSevere Thunderstorm WarningRAHMontgomery, Moore40 min
May 21, 7:01 PM EDTSevere Thunderstorm WarningRAHRandolph44 min
May 21, 7:29 PM EDTSevere Thunderstorm WarningRAHChatham41 min
May 21, 7:46 PM EDTSevere Thunderstorm WarningRAHSampson44 min
May 21, 7:54 PM EDTTornado WarningRAHSampson36 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.